Kansas, 2020

Hail in Kansas, April 19, 2020

April 19, 2020 · NWS ICT · 3 events in 2 counties and zones

5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few scattered storms moved across south central Kansas on the 19th of April, 2020, producing hail ranging from 1 to 1.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 19, 1:35 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 19, 1:35 PM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
235 PM CDT Sun Apr 19 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 232 PM CDT Sun Apr 19 2020

A shortwave trough over the Southern Plains this afternoon will
continue drifting eastward away from the area through this evening
and tonight. Meanwhile, a more subtle feature drifting across the
high plains may allow a brief shower/storm to develop across
portions of southwest/south central KS during peak heating as we
remain weakly capped. Any activity that develops will be short-lived
and quickly dissipate early this evening with most locations
remaining dry.

Maintained low pops weighted over portions of central and southeast
KS late tonight and into the morning hours on Monday as a cluster of
elevated showers/storms remains possible although better
probabilities may remain north and east of our forecast area. A
subtle surface trough will move over the area on Monday and kept
some low pops over mainly southeast KS through early afternoon.
Seasonable temperatures are anticipated across the area with
rising H85 temperatures progged over the region with most areas
seeing highs in the 70-74 degree range.

Tue-Wed...A shortwave trough over the Southwest on Tue is progged to
drift eastward into the Southern Rockies Tue night before emerging
over the Southern Plains on Wednesday. The better low level
moisture/instability will remain west of our forecast area on Tue
and trended pops down. Better chances for convection will arrive
late Tue night and especially on Wed as the H5 trough tracks along
the KS/OK state line. Precipitation will end from west to east on
Wed night. Seasonable temperatures are anticipated through the
period with highs on either side of 70 and lows around 50.

.LONG TERM...(Thursday through Sunday)
Issued at 232 PM CDT Sun Apr 19 2020

Periodic chances for precipitation will remain in the forecast as
we remain within a northwest mid/upper flow regime through the
period. The best chance may be Thu night into early Fri but
confidence in phase/amplitude of the subtle shortwave troughs
remains fairly low at this time. Seasonably mid temperatures are
also anticipated with highs in the 60s and 70s through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1231 PM CDT Sun Apr 19 2020

Could see a few isolated thunderstorms late this afternoon and
evening across mainly south-central Kansas west of I-135, within a
weak low-level confluence zone amidst weak instability and
uncapped airmass. Thinking this threat should remain mostly south
of Great Bend, and west of Hutchinson and Wichita. Otherwise, a
2nd area of showers and thunderstorms is expected later tonight
through Monday morning, tracking from north-central Kansas
southeastward into eastern Kansas. This activity could flirt with
Salina and eventually Chanute, but due to low predictability,
left out of TAFs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  74  47  72 /  10  10   0   0
Hutchinson      45  71  44  72 /  10  10   0   0
Newton          44  70  44  71 /  10  10   0   0
ElDorado        43  72  45  72 /  10  10   0   0
Winfield-KWLD   45  74  47  73 /  10  10   0  10
Russell         40  70  41  74 /  20  10   0  10
Great Bend      42  71  42  73 /  10  10   0  10
Salina          43  70  42  73 /  30  10   0   0
McPherson       43  70  43  71 /  10  10   0   0
Coffeyville     42  73  45  71 /  10  20   0   0
Chanute         41  70  45  70 /  10  30   0   0
Iola            42  69  44  70 /  10  30   0   0
Parsons-KPPF    43  72  45  71 /  10  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...ADK
Hazardous weather outlook, Apr 19, 2:20 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
320 PM CDT Sun Apr 19 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
320 PM CDT Sun Apr 19 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated thunderstorms remain possible late this afternoon and
early this evening across portion of south central Kansas west of
I-135. The stronger storms may produce pea size hail and 45 mph
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms chances will increase late Tuesday night and
especially on Wednesday and Wednesday night. Widespread severe
storms are not expected with this storm system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Apr 19, 4:54 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
554 PM CDT Sun Apr 19 2020

KSZ050-067-192345-
Reno KS-Rice KS-
554 PM CDT Sun Apr 19 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Reno County in south central Kansas...
  Southwestern Rice County in central Kansas...

* Until 645 PM CDT.

* At 551 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 11 miles east of Hudson...moving
  southeast at 15 mph.

Hail up to the size of dimes and winds up to 40 mph will be possible
with this storm.

* Locations impacted include...
  Sylvia and Plevna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3823 9847 3818 9818 3788 9829 3793 9847
TIME...MOT...LOC 2253Z 294DEG 12KT 3812 9846

JAKUB

The radar

The Wichita radar (KICT), 94 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Rice

When
April 19, 5:30 PM CST to 5:31 PM CST
Where
Rice County, 5.76 mi SSE of Alden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.170, -98.290

Hail, Rice

When
April 19, 5:38 PM CST to 5:39 PM CST
Where
Rice County, 4.18 mi S of Sterling
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.160, -98.210

Hail, Reno

When
April 19, 5:41 PM CST to 5:42 PM CST
Where
Reno County, 5.48 mi W of Nickerson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.160, -98.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885331, 885332, 885333.